Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 8, NWS Amarillo, TX

August 27, 2006Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this tornado warning at Aug 27, 2006, 8:43 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2006, 8:43 PM CDT (01:43 UTC)
Expired
Aug 27, 2006, 9:15 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Carson County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:46 PM CDTTORNADO2 Ssw Fritch, TXEND POINT OF TORNADO PATH REPORTED BY HUTCHINSON COUNTY EMERGENCY MANAGER THAT BEGAN AT 842 PM AND MOVED INTO CARSON COUNTY BEFORE DISSIPATING AT 846 PM. CONFIRMED BY SECOND OBSERVER
Aug 27, 8:50 PM CDTTSTM WND DMGFritch, TXMETAL ROOF COMPLETELY TORN OFF OF 30X30 BUILDING IN DOUBLE DIAMOND SUBDIVISION
Aug 27, 8:50 PM CDTTSTM WND DMGFritch, TXNO POWER IN FRITCH - ONE LARGE TREE UPROOTED
Aug 27, 8:50 PM CDTHAIL 1Fritch, TXNO POWER IN FRITCH - ONE LARGE TREE UPROOTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 280143
TORAMA
TXC065-233-280215-
/O.NEW.KAMA.TO.W.0008.060828T0143Z-060828T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHWESTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 915 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FRITCH...OR
  ABOUT 12 MILES WEST OF BORGER...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRITCH...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR THE PANHANDLE OF OKLAHOMA.

LAT...LON 3569 10161 3556 10162 3544 10142 3562 10142

$$

KRAMAR
1 follow-up statement
000 
WWUS54 KAMA 280204
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT SUN AUG 27 2006

TXC233-280213-
/O.CAN.KAMA.TO.W.0008.000000T0000Z-060828T0215Z/
HUTCHINSON TX-
903 PM CDT SUN AUG 27 2006

...THE TORNADO WARNING FOR HUTCHINSON COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HUTCHINSON 
COUNTY UNTIL 930 PM. LARGE HAIL AND DAMAGING WINDS COULD STILL 
AFFECT SOUTHWESTERN HUTCHINSON COUNTY THROUGH 930 PM.

LAT...LON 3562 10162 3553 10162 3544 10142 3562 10142

$$

TXC065-280215-
/O.CON.KAMA.TO.W.0008.000000T0000Z-060828T0215Z/
CARSON TX-
903 PM CDT SUN AUG 27 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN CARSON COUNTY...

AT 845 PM CDT...THE PUBLIC REPORTED A WALL CLOUD NEAR FRITCH. THE 
MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER NORTHWESTERN 
CARSON COUNTY...OR ABOUT 11 MILES SOUTHWEST OF BORGER...MOVING 
SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10162 3553 10162 3544 10142 3562 10142

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 27, 2:52 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 27, 2:52 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT SUN AUG 27 2006

.DISCUSSION...
SHORT TERM FORECAST CONCERNS WILL BE ANY SEVERE WEATHER DEVELOPING
ACROSS THE PANHANDLES THROUGH TONIGHT. CLEARING ACROSS THE AREA HAS
ALLOWED FOR BETTER SURFACE HEATING THAN YESTERDAY WHICH IS ALREADY
CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP TO OUR NORTHWEST AND
SOUTHEAST. DIFFLUENCE AHEAD OF A MID AND UPPER LEVEL TROUGH ROTATING
EAST OUT OF THE SOUTHERN ROCKIES SHOULD CAUSE SHOWERS AND
THUNDERSTORMS TO INCREASE FIRST IN EASTERN NEW MEXICO...THEN SPREAD
EAST INTO OUR CWA THIS EVENING AND OVERNIGHT. FORECAST SOUNDINGS SHOW
DECENT INSTABILITY AROUND 2K J/G BUT WITH WEAK 0-3KM SHEAR PRIMARY
THREAT SHOULD BE HAIL.

MOST OF THE CONVECTION SHOULD BE DONE BY DAWN AS A SECONDARY SURGE OF
COOL NORTHERLY AIR INVADES IN THE WAKE OF THE PASSING UPPER TROUGH.
TEMPERATURES SHOULD GRADUALLY REBOUND THE REMAINDER OF THE WEEK UNTIL
THE NEXT COLD FRONT LATE FRIDAY OR EARLY SATURDAY. LATEST GFS HAS
SPED THE PROGRESS OF THE FRONT UP TO MOVING IT THROUGH BEFORE PEAK
HEATING ON FRIDAY...BUT I FEEL THIS IS A BIT FAST. ENSEMBLE GFS AND
ECMWF CONTINUE TO SHOW THE FRONT MOVING THROUGH EARLY SATURDAY. PLUS
I DO NOT LIKE THE LOOK OF THE HIGHLY AMPLIFIED...YET LOW WAVELENGTH
UPPER PATTERN THE LATEST GFS HAS SET UP. SO WILL GO ABOVE GUIDANCE
FOR FRIDAY AND BELOW GUIDANCE FOR SATURDAY.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  82  60  82 /  40  20  10  10
BEAVER OK                  60  81  59  83 /  30  10  10  10
BOISE CITY OK              59  79  55  82 /  30  10  10  10
BORGER TX                  66  85  64  85 /  30  10  10  10
BOYS RANCH TX              62  84  61  85 /  40  20  10  10
CANYON TX                  59  82  58  84 /  40  20  10  10
CLARENDON TX               65  85  63  84 /  40  20  10  10
DALHART TX                 60  80  57  83 /  40  20  10  10
GUYMON OK                  60  84  59  83 /  30  10  10  10
HEREFORD TX                59  80  59  83 /  50  30  10  10
LIPSCOMB TX                61  83  59  84 /  30  10   0  10
PAMPA TX                   65  81  62  81 /  30  20  10  10
SHAMROCK TX                66  87  62  85 /  40  20  10  10
WELLINGTON TX              68  87  64  86 /  60  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, Aug 27, 3:20 PM CDT, 5 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN AUG 27 2006

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE
WESTERN AND CENTRAL OKLAHOMA PANHANDLE AS WELL AS THE NORTHWEST AND
NORTH CENTRAL TEXAS PANHANDLE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY MAINLY IN THE
CENTRAL TO SOUTHERN TEXAS PANHANDLE. THEN A SLIGHT CHANCE FOR
THUNDERSTORMS TUESDAY MAINLY IN THE WESTERN OKLAHOMA PANHANDLE...AND
AGAIN FROM THURSDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Aug 27, 7:19 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT SUN AUG 27 2006

TXZ019-280045-
DONLEY TX-
719 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM IN NORTHERN DONLEY COUNTY...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HOWARDWICK MOVING EAST AT 20
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHERN DONLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR
Local storm report, Aug 27, 7:30 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT SUN AUG 27 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 NNW CACTUS            36.12N 102.05W
08/27/2006  E0.88 INCH       SHERMAN            TX   PUBLIC

            PENNY TO NICKEL SIZE HAIL FELL UNTIL 717 PM...NEARLY
            COVERED THE GROUND...ALONG WITH STRONG WINDS

&&

MK
Local storm report, Aug 27, 7:34 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT SUN AUG 27 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             CACTUS                  36.04N 102.01W
08/27/2006  E0.88 INCH       MOORE              TX   LAW ENFORCEMENT

            AT THE COTTON GIN ON U.S. HIGHWAY 287

&&

KJS
Local storm report, Aug 27, 7:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT SUN AUG 27 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 NW DUMAS              35.91N 102.03W
08/27/2006  E0.88 INCH       MOORE              TX   TRAINED SPOTTER

&&

GW
Local storm report, Aug 27, 8:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SUN AUG 27 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             10 N DUMAS              36.01N 101.97W
08/27/2006  E0.88 INCH       MOORE              TX   LAW ENFORCEMENT

&&

DH
Special weather statement, Aug 27, 8:15 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT SUN AUG 27 2006

TXZ006-280145-
HARTLEY TX-
815 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN HARTLEY COUNTY...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN HARTLEY COUNTY MOVING
SOUTH AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:04 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman56 min
Aug 27, 7:53 PM CDTSevere Thunderstorm WarningAMAMoore67 min
Aug 27, 8:34 PM CDTSevere Thunderstorm WarningAMAHutchinson56 min
Aug 27, 8:58 PM CDTSevere Thunderstorm WarningAMAPotter62 min
Aug 27, 9:15 PM CDTSevere Thunderstorm WarningAMACarson60 min
Aug 27, 9:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall54 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.